Alert archive / Mississippi / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 324, NWS Memphis, TN

August 20, 20185 counties in Mississippi

NWS Memphis, TN issued this severe thunderstorm warning at Aug 20, 2018, 6:27 PM CDT for 5 counties in Mississippi. It was in force for 48 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 20, 2018, 6:27 PM CDT (23:27 UTC)
Expired
Aug 20, 2018, 7:15 PM CDT
In force
48 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

Counties Lafayette County, MS, Panola County, MS, Quitman County, MS, Tallahatchie County, MS, Yalobusha County, MS

The radar

The Memphis radar (KNQA), 131 km from the middle of the area, began a volume at 23:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 20, 6:42 PM CDTHAIL 1Pope, MSHAIL UP TO A QUARTER SIZE.
Aug 20, 6:42 PM CDTHAIL 1Pope, MSHAIL UP TO QUARTER SIZE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 20, 4:45 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 11.5 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2018-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 904 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2018-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
904 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
737 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
133 m²/s²
Significant tornado parameter
0.5
Supercell composite
3.7

Open this sounding in Storm Lab

The text

As transmitted.

769 
WUUS54 KMEG 202327
SVRMEG
MSC071-107-119-135-161-210015-
/O.NEW.KMEG.SV.W.0324.180820T2327Z-180821T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Memphis TN
627 PM CDT MON AUG 20 2018

The National Weather Service in Memphis has issued a

* Severe Thunderstorm Warning for...
  Southwestern Lafayette County in northwestern Mississippi...
  Northern Yalobusha County in northwestern Mississippi...
  Northeastern Tallahatchie County in northwestern Mississippi...
  East central Quitman County in northwestern Mississippi...
  Southern Panola County in northwestern Mississippi...

* Until 715 PM CDT.

* At 626 PM CDT, a severe thunderstorm was located near Crowder, or 
  10 miles west of George Payne State Park, moving east southeast at 
  30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Batesville, Water Valley, George Payne State Park, Crowder, Pope,
  Springdale, Curtis Station, Enid, Velma, Courtland, Shuford, Mims,
  Asa, Locke Station, Chapeltown and Eureka Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3413 9018 3434 9016 3424 8957 3400 8961
TIME...MOT...LOC 2326Z 278DEG 24KT 3417 9008 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$
1 follow-up statement
311 
WWUS54 KMEG 202350
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
650 PM CDT MON AUG 20 2018

MSC119-135-210000-
/O.CAN.KMEG.SV.W.0324.000000T0000Z-180821T0015Z/
Tallahatchie MS-Quitman MS-
650 PM CDT MON AUG 20 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN TALLAHATCHIE AND
EAST CENTRAL QUITMAN COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
northwestern Mississippi.

LAT...LON 3411 8993 3416 8993 3416 8998 3425 8995
      3424 8957 3405 8960
TIME...MOT...LOC 2350Z 278DEG 24KT 3415 8988 

$$

MSC071-107-161-210015-
/O.CON.KMEG.SV.W.0324.000000T0000Z-180821T0015Z/
Lafayette MS-Yalobusha MS-Panola MS-
650 PM CDT MON AUG 20 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR SOUTHWESTERN LAFAYETTE...NORTHERN YALOBUSHA AND SOUTHEASTERN
PANOLA COUNTIES...

At 650 PM CDT, a severe thunderstorm was located over George Payne
State Park, moving east at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Water Valley, George Payne State Park, Pope, Springdale, Velma,
Courtland, Shuford and Eureka Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3411 8993 3416 8993 3416 8998 3425 8995
      3424 8957 3405 8960
TIME...MOT...LOC 2350Z 278DEG 24KT 3415 8988 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 2:21 PM CDT, 4 hours 6 minutes earlier.

Area forecast discussion, Aug 20, 2:21 PM CDT, 4 hours 6 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
221 PM CDT Mon Aug 20 2018

.DISCUSSION...

Currently...Area of showers and thunderstorms from earlier this
morning has dissipated over West Tennessee and North Mississippi.
Meanwhile an upper low is situated over Northern Missouri with a
cold front extending south into western Arkansas. Thunderstorms
are strengthening along the front over southern Missouri and
northern Arkansas as large scale ascent moves over the frontal
zone. A severe thunderstorm watch is in effect across eastern
Arkansas and the Missouri Bootheel until 8 pm CDT.

This afternoon and tonight...The cold front will push east with
thunderstorms developing along the front and pushing into the Mid-
South after 3 pm CDT. A belt of stronger mid level winds will
rotate around the base of the upper low and into the region. 0-6km
bulk shear values greater than 30 kts should be sufficient for
severe storm organization. Morning showers and thunderstorms have
left an area of stable air across much of the Mid-South. Breaks
in the clouds and southerly winds ahead of the cold front will
start to destabilize from the west where SBCAPEs are already
greater than 3000 j/kg. Expect a broken line of storms to track
across the Mid-South starting around 3 pm in Northeast
Arkansas...6-7 pm at the Mississippi River to 9-11 pm at the TN
River/Northeast Mississippi. The main threat will be bowing line
segments with damaging winds. Large hail is a secondary threat.
0-1 km helicity values will be greater than 100 m2/s2 so a weak
tornado cannot be ruled out. Most of the showers and thunderstorms
should be east of the area by about midnight. Cooler temps will
begin to filter in by morning with many location dipping into the
upper 60s by morning a skies clear out.

Tuesday through Friday...The upper trough and cold front will
push east on Tuesday. The morning will start with some sunshine
but the Mid-South will still be in an area of low level cyclonic
flow so stratocu will redevelop. A few showers will be possible
in the afternoon across eastern sections as surface heating
creates some instability. High temps will be well below normal in
the 80s. The Mid-South will remain in WNW flow through Friday as
dry surface high pressure moves from the Plains across the Ohio
Valley to the Atlantic seaboard. Highs will be the 80s with lows
in the 60s. Some eastern locations will get into the 50s Thursday
and Friday morning. Dewpoints will be in the 60s during this
period which will create some comfortable humidity levels.

Weekend and early next week...Upper level high pressure is
expected to build across the region. Medium range models are in
good agreement. As surface high pressure shifts east and winds
turns southerly expect humidities to climb. Temperatures will
climb back to normal or slightly above with readings in the lower
90s. Heat index values will climb back in the low 100s as well.
Looks like summer isn't over yet.

SJM

&&

.AVIATION...

18z TAF Cycle

Flight category will vary throughout the period as a line of
storms moves through the region. Winds will be from the south and
gusty this afternoon ahead of the front, but will subside and
become more westerly by late in the period. Have currently
prevailed VCTS for much of the PM hours at all terminals and timed
TSRA with TEMPO based on latest thinking, but uncertainty
remains.

Conditions should recover back to VFR conditions by early morning
hours. Some fog development could hinder MKL visibility, but too
much uncertainty coupled with focus on storm timing led to the
omission of that at this time.

ZDM

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Aug 20, 5:01 PM CDT, 1 hour 26 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
501 PM CDT Mon Aug 20 2018

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-220015-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
501 PM CDT Mon Aug 20 2018

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Tonight

Severe thunderstorms are possible across all of the Mid South
this evening. Damaging winds are the main threat. Large hail and
heavy rainfall with flash flooding are secondary threats. A weak
tornado is possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed in support of severe weather
operations this evening.

SJM

In the hours before

Local storm report, Aug 20, 5:43 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
543 PM CDT MON AUG 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0541 PM     FUNNEL CLOUD     BATESVILLE              34.32N 89.94W
08/20/2018                   PANOLA             MS   TRAINED SPOTTER

            FUNNEL CLOUD SPOTTED OVER DOWNTOWN BATESVILLE.

&&

MRM
Special weather statement, Aug 20, 5:51 PM CDT, 36 minutes before
Special Weather Statement
National Weather Service Memphis TN
551 PM CDT MON AUG 20 2018

ARZ048-049-202330-
St. Francis AR-Lee AR-
551 PM CDT MON AUG 20 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 630 PM CDT
FOR...

Southwestern St. Francis County in eastern Arkansas...
Northwestern Lee County in eastern Arkansas...

At 550 PM CDT...a strong thunderstorm producing pea size hail and
winds to 50 mph was located over Brinkley, moving east at 50 mph.

People in southwestern St. Francis and northwestern Lee Counties
should monitor this storm closely.

LAT...LON 3499 9115 3506 9061 3479 9058 3479 9110
      3487 9110 3487 9112 3491 9112 3491 9115
TIME...MOT...LOC 2250Z 264DEG 45KT 3489 9117
Special weather statement, Aug 20, 6:11 PM CDT, 16 minutes before
Special Weather Statement
National Weather Service Memphis TN
611 PM CDT MON AUG 20 2018

TNZ048>050-202345-
Tipton TN-Lauderdale TN-Haywood TN-
611 PM CDT MON AUG 20 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 645 PM CDT
FOR...

Eastern Tipton County in southwestern Tennessee...
Southeastern Lauderdale County in southwestern Tennessee...
West central Haywood County in southwestern Tennessee...

At 610 PM CDT...a strong thunderstorm producing winds to 45 mph was
located over Brighton, or 8 miles southwest of Covington, moving
northeast at 45 mph.

People in eastern Tipton...southeastern Lauderdale and west central
Haywood Counties should monitor this storm closely.

LAT...LON 3576 8948 3556 8932 3543 8984 3553 8991
      3553 8990 3554 8991
TIME...MOT...LOC 2310Z 240DEG 39KT 3550 8979
Special weather statement, Aug 20, 6:18 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service Memphis TN
618 PM CDT MON AUG 20 2018

MOZ113-202345-
Dunklin MO-
618 PM CDT MON AUG 20 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 645 PM CDT
FOR...

Southeastern Dunklin County in southeastern Missouri...

At 617 PM CDT...a strong thunderstorm producing winds to 50 mph was
located over Arbyrd, or near Senath, moving east at 25 mph.

Weak rotation was noted with this storm on radar.

People in southeastern Dunklin County should monitor this storm
closely.

LAT...LON 3621 8999 3605 8997 3604 9029 3610 9030
      3612 9029 3612 9027 3613 9026 3614 9024
      3616 9023
TIME...MOT...LOC 2317Z 261DEG 23KT 3609 9024
Special weather statement, Aug 20, 6:22 PM CDT, 5 minutes before
Special Weather Statement
National Weather Service Memphis TN
622 PM CDT MON AUG 20 2018

MSZ001-002-TNZ088-089-202345-
Marshall MS-DeSoto MS-Fayette TN-Shelby TN-
622 PM CDT MON AUG 20 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 645 PM CDT
FOR...

Northwestern Marshall County in northwestern Mississippi...
Northeastern DeSoto County in northwestern Mississippi...
Southwestern Fayette County in southwestern Tennessee...
Southeastern Shelby County in southwestern Tennessee...

At 622 PM CDT...a strong thunderstorm producing winds at least 50
mph was located near Olive Branch, moving east at 45 mph.

People in northwestern Marshall...northeastern DeSoto...southwestern
Fayette and southeastern Shelby Counties should monitor this storm
closely.

LAT...LON 3491 8985 3515 8983 3521 8936 3488 8937
TIME...MOT...LOC 2322Z 269DEG 41KT 3502 8978
Local storm report, Aug 20, 6:25 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
625 PM CDT MON AUG 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     TSTM WND DMG     W PARAGOULD             36.06N 90.51W
08/20/2018                   GREENE             AR   EMERGENCY MNGR

            SEVERAL TREES DOWN AROUND PARAGOULD.

&&

MRM

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 7:11 PM CDTSpecial Weather StatementMEGCoahoma34 min
Aug 20, 3:08 PM CDTSpecial Weather StatementMEGTunica37 min
Aug 20, 3:20 PM CDTSevere Thunderstorm WarningMEGCoahoma, Tunica40 min
Aug 20, 4:11 PM CDTSevere Thunderstorm WarningMEGCoahoma, Panola, Quitman, Tate, Tunica49 min
Aug 20, 4:23 PM CDTTornado WarningMEGCoahoma, Panola, Quitman, Tunica52 min
Aug 20, 5:13 PM CDTTornado WarningMEGPanola, Quitman47 min
Aug 20, 5:37 PM CDTSpecial Weather StatementMEGTallahatchie23 min
Aug 20, 5:41 PM CDTSevere Thunderstorm WarningMEGDeSoto, Tunica49 min
Aug 20, 5:51 PM CDTSevere Thunderstorm WarningMEGPanola, Quitman, Tallahatchie39 min
Aug 20, 5:59 PM CDTSevere Thunderstorm WarningMEGLafayette, Panola46 min
Aug 20, 6:30 PM CDTSevere Thunderstorm WarningMEGBenton, Marshall28 min
Aug 20, 6:30 PM CDTSevere Thunderstorm WarningMEGTunica26 min
Aug 20, 6:34 PM CDTSpecial Weather StatementMEGDeSoto26 min
Aug 20, 6:49 PM CDTAreal Flood AdvisoryMEGLafayette, Panola116 min
Aug 20, 6:49 PM CDTSevere Thunderstorm WarningMEGCalhoun, Lafayette, Pontotoc41 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.